California, 2020

Flooding and Heavy Rain in California, April 17 to 18, 2020

April 17 to 18, 2020 · NWS HNX · 3 events in 3 counties and zones

A low pressure system dropped southward along the California coast on April 16 then slowly moved inland over southern California on April 17. This system provided enough moisture for widespread showers and scattered thunderstorms to develop by the afternoon of April 17 and continue through the morning of April 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A low pressure system dropped southward along the California coast on April 16 then slowly moved inland over southern California on April 17. This system provided enough moisture for widespread showers and scattered thunderstorms to develop by the afternoon of April 17 and continue through the morning of April 18. The showers and thunderstorms produced locally heavy precipitation in some areas and some areas of flooding were observed. Rainfall amounts varied due to the convective nature of the precipitation, but a few locations measured close to an inch of rainfall during this period while most stations picked up between a tenth and a half inch of rain. Above 7000 feet, the precipitation mainly fell in the form of snow; and several stations in the higher elevations of the Sierra Nevada picked up between 2 and 5 inches of new snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 17, 1:04 PM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 17, 1:04 PM PST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
204 PM PDT Fri Apr 17 2020

.SYNOPSIS...
Spotty, mainly light precipitation can be expected over the
district tonight into Saturday. Much of this weekend will be
dry.  A weak storm system will bring scattered showers and a
slight chance of thunderstorms to the district Monday into
Monday night. Dry weather can be expected for the remainder of
next week.

&&

.DISCUSSION...A substantially cooler air mass moved into the
central California interior last night as evidenced by current
24-hour temperature trends which are running 8 to as much as 20
degrees lower than Thursday. The cool change was brought in by
an offshore storm system which is now tracking inland through
southern California. This storm has also been producing scattered
showers and isolated thunderstorms over the southern half of our
CWA today, mainly throughout Kern county, Tulare county and Kings
county as well as the Sierra between Yosemite and Kings Canyon NP.
A few of those thunderstorms brought frequent lightning and brief
heavy rain, but so far there've been no reports of any significant
hydrological impacts. Meanwhile, convection has been rather sparse
in Merced county and in the valley portion of Madera county and
Fresno county although these areas could receive some precipitation
in addition to the Sierra foothills and mountains tonight into
Saturday as an upper level disturbance drops in from the north
while the storm system exits southern California and moves into
Arizona.

A drier air mass should begin to infiltrate the CWA by late in the
day Saturday as the upper level disturbance moves east of the state
and a weak ridge of high pressure settles into central California.
This high pressure ridge will keep our weather dry for the remainder
of the weekend. Temperatures will remain cooler than normal Saturday
before recovering to seasonable levels Sunday afternoon.

Another storm system, most likely the last one for quite some time,
will approach from the northwest Sunday night and bring another round
of showers into much of our CWA Monday. Isolated thunderstorms are
possible Monday afternoon into Monday evening as the cold core of this
storm moves over the central California interior. Precipitation totals
with this early week system will be rather light...generally less than
a tenth of an inch in the San Joaquin Valley and Kern county mountains
to as much as a quarter of an inch in the foothills and higher
elevations of the Sierra. Up to a few inches of snow could fall in the
Sierra above 8000 feet. Little if any rain is expected in the Kern
county desert.

The models do have some timing differences with the early week storm
system. For example, the ECM rushes this storm eastward into northern
Arizona Monday night while the GFS is a good 12 hours slower. If the
GFS is right, showers could linger into Tuesday, especially over the
mountains. Whatever the case, Tuesday will likely be a transition day
to drier weather as an Eastern Pacific ridge of high pressure begins
to build into the Golden State. As for Monday, the presence of clouds
and showers will keep high temperatures cooler than normal. A notable
day to day warming trend can be expected for the remainder of next week
as the eastern pacific ridge builds more strongly into central CA.
By Wednesday, highs could top 80 degrees again in the San Joaquin Valley,
lower foothills and the Kern county desert. Next Friday could end up as
the warmest day yet this year with highs well into the 80s in parts of
the San Joaquin Valley and the Kern county desert.

&&

.AVIATION...
MVFR conditions will occur in areas of precipitation through 19z
Saturday in the foothills and higher elevations of the Sierra.
Additionally, isolated thunderstorms can be expected until 03z
Saturday. VFR conditions will prevail over the remainder of the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&

synopsis...Durfee
public/aviation/fw...Durfee
PIO/IDSS...DS

weather.gov/hanford

In the hours before

Special weather statement, Apr 17, 12:27 PM PST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
127 PM PDT Fri Apr 17 2020

CAZ192-172115-
Central Sierra CA-
127 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA COUNTY
UNTIL 215 PM PDT...

At 126 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Yosemite National Park, or 8 miles north of
Yosemite South Entrance, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ostrander Lake, Bridalveil Creek Campground and Badger Pass Ranger
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 11954 3756 11962 3768 11969 3773 11958
TIME...MOT...LOC 2026Z 167DEG 8KT 3762 11960

DS
Special weather statement, Apr 17, 1:18 PM PST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
218 PM PDT Fri Apr 17 2020

CAZ192-172215-
Central Sierra CA-
218 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTH CENTRAL MADERA COUNTIES UNTIL 315 PM
PDT...

At 217 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Yosemite National Park
to 7 miles northeast of Yosemite South Entrance. Movement was
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Yosemite Valley, Yosemite National Park, Tamarack Flat Campground,
Little Yosemite Valley Campground, Badger Pass Ranger Station, North
Pines Campground, Camp 4 Campground, Yosemite Glacier Point,
Ostrander Lake, Gin Flat, Bridalveil Creek Campground, Little
Yosemite Valley Ranger Station, Crane Flat Campground, Yosemite
Valley Visitor Center, Lower Pines Campground and Upper Pines
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3768 11943 3754 11960 3781 11987 3792 11976
TIME...MOT...LOC 2117Z 233DEG 9KT 3784 11981 3760 11958

DS
Special weather statement, Apr 17, 1:53 PM PST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
253 PM PDT Fri Apr 17 2020

CAZ192-172245-
Central Sierra CA-
253 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND NORTH
CENTRAL MADERA COUNTIES UNTIL 345 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm near
Yosemite South Entrance, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yosemite South Entrance, Fish Camp, Wawona, Poison Ridge, Mariposa
Grove and Wawona Vistor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3738 11963 3755 11967 3761 11958 3763 11949
      3738 11951
TIME...MOT...LOC 2152Z 173DEG 8KT 3746 11959

DS
Special weather statement, Apr 17, 2:18 PM PST, 51 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
318 PM PDT Fri Apr 17 2020

CAZ179-172300-
West Side Hills CA-
318 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRESNO COUNTY UNTIL
400 PM PDT...

At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Coalinga, or 46 miles north of Paso Robles, moving
northwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Fresno
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3623 12045 3631 12061 3636 12057 3632 12040
TIME...MOT...LOC 2218Z 119DEG 6KT 3630 12052

DS
Special weather statement, Apr 17, 2:34 PM PST, 35 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
334 PM PDT Fri Apr 17 2020

CAZ195-196-198-172315-
Indian Wells Valley CA-Lake Isabella CA-Tehachapi Area CA-
334 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND
SOUTHEASTERN TULARE COUNTIES UNTIL 415 PM PDT...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Inyokern, or 11 miles northwest of Ridgecrest,
moving northwest at 10 mph.

Pea size hail and heavy rainfall is also occurring with this storm,
and may lead to localized flooding.

Locations impacted include...
China Lake Acres and Inyokern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3571 11766 3568 11765 3562 11772 3580 11805
      3584 11801 3579 11801 3579 11793 3580 11792
      3580 11764 3571 11763
TIME...MOT...LOC 2231Z 129DEG 9KT 3578 11775

mv
Special weather statement, Apr 17, 3:06 PM PST, 3 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
406 PM PDT Fri Apr 17 2020

CAZ179-182-172345-
Western San Joaquin Valley CA-West Side Hills CA-
406 PM PDT Fri Apr 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRESNO COUNTY UNTIL
445 PM PDT...

At 404 PM PDT, Doppler radar was tracking a strong thunderstorm near
Cantua Creek, or 38 miles southwest of Madera, moving northeast at 20
mph.

Heavy rainfall up to one inch per hour is occurring with this storm,
and may lead to localized flooding. Winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Cantua Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3665 12035 3646 12017 3627 12052 3637 12060
      3647 12060
TIME...MOT...LOC 2304Z 236DEG 17KT 3646 12040

mv

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Mariposa

When
April 17, 3:09 PM PST to 3:39 PM PST
Where
Mariposa County, 1.95 mi W of South Fork
Reported by
Department of Highways
Coordinates
37.654, -119.915

California Department of Transportation measured 0.34 inches and 0.28 inches of rainfall in a 15 minute period along SR 140 in the Ferguson Burn scar area prompting closure of the highway during the afternoon.

Flood, Fresno

When
April 17, 6:08 PM PST to 8:08 PM PST
Where
Fresno County, 7 mi S of Oro Loma to 7.22 mi S of Oro Loma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.780, -120.660

California Highway Patrol reported roadway flooding at the intersection of W. Shields Ave. and N. Russell Ave.

Flood, Tulare

When
April 18, 6:50 AM PST to 8:50 AM PST
Where
Tulare County, 0.98 mi ENE of Tulare to 0.97 mi ENE of Tulare
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.224, -119.333

California Highway Patrol reported roadway flooding on SR 99 at the Prosperity Ave. exchange in Tulare.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877245, 877243, 877244.